Involvement of immune-related factors in diclofenac-induced acute liver injury in mice
ABSTRACT Drug-induced liver injury (DILI) is a major safety concern in drug development and clinical drug therapy. However, the underlying mechanism of DILI is little known. It is difficult to predict DILI in humans due to the lack of experimental animal models. Diclofenac, a non-steroidal anti-inflammatory drug rarely causes severe liver injury in human, but there is some evidence for immunoallergic idiosyncratic reactions. In this study, the mechanism of diclofenac-induced liver injury in mice was investigated. First, we established the dosing condition for liver injury in normal mice. Plasma ALT and AST levels were significantly increased in diclofenac-administered (80 mg/kg, i.p.) mice in a dose- and time-dependent manner. Among several interleukins (ILs) and chemokines, mRNA expression of helper T (Th) 17 cell-mediated factors, such as retinoid orphan receptor (ROR)-γt, and signal transducers and activators of transcription factor (STAT) 3 in the liver, and the plasma IL-17 level were significantly increased. Neutralization of IL-17 tended to suppress the hepatotoxicity of diclofenac, suggesting that IL-17 was partly involved. Gadolinium chloride (GdCl₃) administration demonstrated that Kupffer cells are not likely to be involved in diclofenac hepatotoxicity. Hepatic expressions of IL-1β mRNA and plasma IL-1β were significantly increased soon after the diclofenac administration. Then, the results of an in vivo neutralization study of IL-1β suggested that IL-1β was involved early in the time of pathogenesis of the diclofenac-induced liver injury. In conclusion, we firstly developed a diclofenac-induced acute liver injury model in normal mice, and the involvement of IL-17 and IL-1β was clarified.
[Show abstract] [Hide abstract]
- "It is known that some cytokines are involved in DILI. Interferon (IFN)γ, IL-1β, IL-4 and IL-17 are involved in acetaminophen-, diclofenac-, methimazole-and halothane-induced liver injury, respectively (Ishida et al., 2002; Kobayashi et al., 2009, 2012; Yano et al., 2012). These cytokines contribute to immune cell activation , infiltration and cell apoptosis. "
ABSTRACT: Drug-induced liver injury (DILI) is a serious problem in pre-clinical stages of drug development and clinical pharmacotherapy, but the pathogenesis of DILI has not been elucidated. Flucloxacillin (FLX), which is a β-lactam antibiotic of the penicillin class that is used widely in Europe and Australia, rarely causes DILI. Clinical features suggest that FLX-induced liver injury is caused by immune- and inflammatory-related factors, but the mechanism of FLX-induced liver injury is unknown. The purpose of this study was to elucidate the mechanisms of FLX-induced liver injury in vivo. Plasma alanine aminotransferase, aspartate aminotransferase and total-bilirubin levels were significantly elevated in FLX-administered mice [1000 mg kg–1, intraperitoneally (i.p.)]. Toll-like receptor 4 (TLR4) ligands, such as high-mobility group box 1 (HMGB1) and S100A8/A9, were significantly increased in FLX-administered mice, and inflammatory factors, such as interleukin (IL)-1β, tumor necrosis factor-alpha (TNF-α), macrophage inflammatory protein (MIP)-2, CXC chemokine-ligand-1 (CXCL1) and monocyte chemoattractant protein (MCP)-1, were also significantly elevated. IL-17-related transcriptional factors and cytokines were increased, and the administration of recombinant IL-17 (2 mg per body weight, i.p.) resulted in an exacerbation of the FLX-induced liver injury. TLR4-associated-signal transduction may be involved in FLX-induced liver injury, and IL-17 is an exacerbating factor. Copyright © 2014 John Wiley & Sons, Ltd.Journal of Applied Toxicology 02/2015; 35(2). DOI:10.1002/jat.3002 · 3.17 Impact Factor
[Show abstract] [Hide abstract]
- "In line with previous studies that demonstrate a direct hepatotoxic effect of DF (Yano et al., 2012), we showed a protein profile in PCLS medium of all species treated with DF that is similar to that after APAP incubation. The presence of the same key proteins in PCLS medium was demonstrated by Western blotting. "
ABSTRACT: Drug-induced liver injury is one of the leading causes of drug withdrawal from the market. In this study, we investigated the applicability of protein profiling of the incubation medium of human, mouse and rat precision-cut liver slices (PCLS) exposed to liver injury-inducing drugs for biomarker identification, using matrix-assisted laser desorption/ionization time-of-flight mass spectrometry. PCLS were incubated with acetaminophen (APAP), 3-acetamidophenol, diclofenac and lipopolysaccharide for 24-48 h. PCLS medium from all species treated with APAP demonstrated similar changes in protein profiles, as previously found in mouse urine after APAP-induced liver injury, including the same key proteins: superoxide dismutase 1, carbonic anhydrase 3 and calmodulin. Further analysis showed that the concentration of hepcidin, a hepatic iron-regulating hormone peptide, was reduced in PCLS medium after APAP treatment, resembling the decreased mouse plasma concentrations of hepcidin observed after APAP treatment. Interestingly, comparable results were obtained after 3-acetamidophenol incubation in rat and human, but not mouse PCLS. Incubation with diclofenac, but not with lipopolysaccharide, resulted in the same toxicity parameters as observed for APAP, albeit to a lesser extent. In conclusion, proteomics can be applied to identify potential translational biomarkers using the PCLS system. Copyright © 2013 John Wiley & Sons, Ltd.Journal of Applied Toxicology 09/2014; 34(9). DOI:10.1002/jat.2917 · 3.17 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Phenacetin has been used as an analgesic antipyretic but has now been withdrawn from the market due to adverse effects such as methemoglobinemia and renal failure. It has been suggested that metabolic activation causes these adverse effects; yet, the precise mechanisms remain unknown. We previously demonstrated that human arylacetamide deacetylase (AADAC) was the principal enzyme catalyzing the hydrolysis of phenacetin. In this study, we assessed whether AADAC was involved in phenacetin-induced methemoglobinemia. A high methemoglobin (Met-Hb) level in the blood was detected 1h after administration of phenacetin (250mg/kg, p.o.) to male C57BL/6 mice. Pre-administration of tri-o-tolylphosphate, a general esterase inhibitor, was found to decrease the levels of Met-Hb and the plasma concentration of p-phenetidine, a hydrolyzed metabolite of phenacetin. An in vitro study using red blood cells revealed that incubation of phenacetin or p-phenetidine with human liver microsomes (HLM) increased the formation of Met-Hb. To identify the enzymes involved in the formation of Met-Hb, we used recombinant enzymes and HLM treated with inhibitors in the measurement of the formation of Met-Hb. High levels of Met-Hb were observed following incubation of human AADAC with either cytochrome P450 (CYP) 1A2 or CYP2E1. Furthermore, the increased Met-Hb formation by the incubation of HLM with phenacetin was significantly inhibited to 25.1±0.7% of control by eserine, a potent AADAC inhibitor. In conclusion, we found that the hydrolysis by AADAC and subsequent metabolism by CYP1A2 and CYP2E1 play predominant roles in phenacetin-induced methemoglobinemia.Biochemical pharmacology 08/2012; 84(9):1196-206. DOI:10.1016/j.bcp.2012.08.015 · 4.65 Impact Factor